|Meds Right Away?
Apr 6, 2008
Dear expert, I am 20 years old and have been positve for 16 months after an acute HIV infection. My docter put me on Atripla right away. I have been on the med ever since. My viral load is now undectable and CD4 of 779. My docter told me I am doing very well. I have talked to many other positive men who seem to be anti meds and think it might not the best thing to be on meds so soon. Should I been concerned? What are the long term effects of Atripla?
| Response from Dr. DeJesus
As you may know, Atripla is a coformulation of 3 anti-HIV medications: Sustiva, Viread and Emtriva. All HIV medications have potential for side effects, but the majority of those side effects usually occur shortly after the initiation of treatment. If you have been taking Atripla now for this long, the likelihood of long term adverse events is very low, but still possible.
Among long term toxicities associated with the long use of Atripla are the potential for a decrease in renal (kidney) function. Only very rarely, in young, otherwise healthy patients like you, this becomes a significant problem. By following regularly with your doctor and doing blood tests, this complication can be caught very early; so this is something that you should not worry about. Other even less likely long term occurrences are the possibility of a mild loss in bone density, or osteopenia. So far, studies have shown this very mild bone loss not to be clinically significant in most patients. In addition there is a potential for a few patients to develop some mild subcutaneous fat loss. But in reality, these fat losses have been extremely infrequent in patients taking the components in Atripla despite many years of therapy.
The question on when is the right time to initiate therapy, or to continue therapy at this point, in a patient like you remains a very controversial issue. Some experts may argue that it appears that the likelihood you will develop any of those adverse events is very low; but the potential benefits of suppressing viral replication are higher. So, for those thinkers, you should probably continue therapy with Atripla.
For the other group of experts that believe you should not continue therapy with Atripla at this point, their reasons may have to do more with the potential that you may develop resistance, and decrease your treatment options for the future when you start this early. In reality, this will only happen if you start to become non-adherent to your regimen in the future. But if you continue to take the medications daily as instructed, the likelihood of this complication is very slim.
So, as you can see there is no right or wrong answer to your question, it is all about perceptions, risk and benefits. One more thing to consider patients on therapy, with a suppressed viral load, are less likely to pass their infection to an uninfected partner
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Do Hiv Symptoms Go Away After Taking The Meds?
- Would The Doctor Tell You Right Away About The Result Of Hiv Test
- When You Get Herpes Does It Show Right Away?
- When Do Lymph Nodes Swell With Hiv?
- I Have All Symptoms Of Hiv After Unprotected Sex
- Does The Aids Virus Die When In Contact With Oxygen?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.